Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 18, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Feb 20, 2017, 3:54 AM EST. It took effect at Feb 20, 2017, 8:00 AM EST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2017, 3:54 AM EST (08:54 UTC)
- In effect from
- Feb 20, 2017, 8:00 AM EST
- Expired
- Feb 21, 2017, 10:00 AM EST
- In force
- 26 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
427 WHUS73 KAPX 200854 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 354 AM EST MON FEB 20 2017 LHZ345>349-LMZ323-341-342-344>346-201700- /O.NEW.KAPX.SC.Y.0018.170220T1300Z-170221T1200Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 354 AM EST MON FEB 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 7 AM EST TUESDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
4 follow-up statements
207 WHUS73 KAPX 201550 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1050 AM EST MON FEB 20 2017 LHZ345>349-LMZ323-341-342-344>346-210000- /O.CON.KAPX.SC.Y.0018.000000T0000Z-170221T1200Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1050 AM EST MON FEB 20 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
371 WHUS73 KAPX 202117 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EST MON FEB 20 2017 LHZ345>349-LMZ323-341-342-344>346-210530- /O.CON.KAPX.SC.Y.0018.000000T0000Z-170221T1200Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 417 PM EST MON FEB 20 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
085 WHUS73 KAPX 210350 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1050 PM EST MON FEB 20 2017 LHZ345>349-LMZ323-341-342-344>346-211200- /O.CON.KAPX.SC.Y.0018.000000T0000Z-170221T1200Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1050 PM EST MON FEB 20 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
450 WHUS73 KAPX 210857 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 357 AM EST TUE FEB 21 2017 LHZ346-LMZ341-211500- /O.EXT.KAPX.SC.Y.0018.000000T0000Z-170221T1500Z/ ST IGNACE TO FALSE DETOUR CHANNEL- SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- 357 AM EST TUE FEB 21 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 10 AM EST THIS MORNING. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ345-347>349-LMZ323-342-344>346-211200- /O.CON.KAPX.SC.Y.0018.000000T0000Z-170221T1200Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 357 AM EST TUE FEB 21 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 3:35 AM EST, 19 minutes earlier.
Area forecast discussion, Feb 20, 3:35 AM EST, 19 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 335 AM EST Mon Feb 20 2017 .NEAR TERM...(Today and tonight) Issued at 333 AM EST Mon Feb 20 2017 ...Rain tonight, mainly late... High impact weather potential...a slight chance for freezing rain tonight in the Sault and environs. Sharp 500mb ridge axis is presently over the western lakes, and will move overhead early afternoon today. Mid/high clouds associated with upstream warm advection will continue to spill into the region, thickening further as the ridge passes. Falling heights and increasing moist advection will eventually allow rain to break out late tonight. In general, a slowing trend is noted in the 00Z model guidance. Precip trends are the primary concern, with max temps today a secondary one. Today...quiet, especially given the noted slowing trend, and warm again. We will see thickening mid/high clouds, especially in the afternoon as the upper ridge passes. A southeast breeze will also increase in the afternoon, between surface high pressure in Quebec and an incoming cold front entering MN/IA. The onshore wind from a chilly Lake Huron will keep eastern upper/ne lower MI somewhat cooler, while providing downslope warming into parts of nw lower MI. In general, will steer max temps a bit above guidance, which has worked well the last few days. Max temps will range from the upper 30s in far se Chip Co, to the mid/upper 50s in the TVC/Leland/MBL area. TVC record high for today is 57f and will be approached; other records appear safe. Tonight...incoming 500mb trof will deamplify somewhat as it pushes into the western lakes by morning. Associated cold front will reach central upper MI and eastern WI. Narrow warm conveyor belt just ahead of the front will move into northern MI, especially overnight. Sharp increase in theta-e advection at low/mid levels will overcome initially dry air, producing a band of showers that moves into at least western and central sections of the forecast area. The vast majority of the model suite (including the 00z ECMWF) has the slowing trend mentioned above. Only very small chances for showers in order before 11pm in western sections. Precip ramps up after that, but outside of far western Mack Co, likely pops or higher are not in order until after 2am. Those do expand across most of northern MI overnight, but from APN to Standish pops top out at 50 percent toward dawn. No mention of thunder here; a brief, weak instability plume develops to our west this evening, but with the upper trof deamplifying it can't maintain itself further east overnight. This is in agreement with the SPC outlook. One item of note is potential p-type issues in part of the St Marys Valley, including the Sault. Rapid increase in warm advection aloft (850mb temps at least 4C) will pretty definitively result in all liquid precip. However, there will be a short window where surface temps will hover near freezing in parts of Chip Co. This is not an ideal set-up; getting fzra in the middle of an extended stretch of warm wx is highly non-classical. But evap cooling may allow a few spots to bottom out at 31f or so before coming back up. Forecast builder-generated grids portray a slight chance of fzra in parts of ne Chip Co, including the Sault and Sugar Isl. Will let that ride, but will refrain from a mention in the HWO. Qpf amounts 0.25-0.50 inches in the west and north; less than that east. Min temps lower 30s to lower 40s. && .SHORT TERM...(Tuesday through Wednesday) Issued at 333 AM EST Mon Feb 20 2017 ...Still mild with rain ending Tuesday morning... High Impact Weather Potential...Minimal, but will have to monitor river levels following the rain Tuesday morning given all the recent snowmelt. Expect plenty of ponding water on roads and quick rises on small streams. Pattern Synopsis/Forecast...Cold front will be pushing east across northern Michigan Tuesday morning with most of the rain exiting northeast Michigan by mid to late morning. Not much of a "cold" front, however, as there is hardly any cooler air behind it (mostly just a drier airmass). In fact, WAA will develop again by Tuesday afternoon as low level flow turns southwesterly. If clouds clear out substantially behind the front by afternoon as per the GFS and ECMWF, this WAA will help push temperatures into the 50s across northern Lower and low to mid 40s across eastern Upper. Some models hinting at a weak shortwave possibly triggering a few showers over eastern Upper Tuesday night, but forecast soundings show a pretty dry layer above the surface that would make it difficult for much of anything to reach the ground. A stronger shortwave associated with a clipper type system will bring a better chance of showers Wednesday afternoon into the evening. Meanwhile, remaining snowpack will continue to rapidly melt through the period with dewpoints staying above freezing and even climbing into the 40s during the daytime hours across northern Lower. Current snow water equivalent ranges from around 3 to 5 inches across eastern Upper and up to about 3 inches across interior northern Lower. Thus, expected rain on top of all this snowmelt will likely lead to efficient runoff into area streams and rivers. Primary Forecast Concerns...Models remain split on how quickly the rain will push out of the area with the front Tuesday morning. There had been agreement between the GFS/ECMWF for a speedy exit of the rain after 12Z, but the 20.00Z ECMWF has slowed up a bit. The NAM is the slowest solution, and the CMC lies somewhere in between. The 19.12Z hi-res ARW and NMM also had been showing a speedy exit, but they too slowed up a bit with the 20.00Z run. All things considered, it looks like the rain should clear our eastern counties by mid to late morning. Recent models runs have been trending a bit further north with Wednesday's clipper system. Have leaned more on GFS/ECMWF for their good agreement and decent run-to-run consistency. In contrast, the NAM develops quite a wound up surface low and is thus a much slower solution. 925mb and 850mb temperatures look to be around 2 to 3 standard deviations above the mean for this time of year on Tuesday and Wednesday. Considering this and the expected WAA regime for the area, on top of decent sunshine and a loss of snowpack across the south, felt inclined to go with the warmer side of guidance for high temps both days. && .LONG TERM...(Wednesday night through Sunday) Issued at 333 AM EST Mon Feb 20 2017 High Impact Weather Potential...Potentially significant winter storm with gusty winds looks to impact the region Friday into Saturday. Chance of rain showers with the passing clipper system Wednesday evening, perhaps briefly mixing with a bit of snow or freezing rain across western Chip/Mack counties as temperatures fall Wednesday night. Nothing significant. Will see a gradual cooling trend to close out the week as a strong system developing in the Plains takes aim at the Great Lakes region. This far out there are still a lot of important details that remain fuzzy with this storm, particularly its track, timing, and potential impacts to northern Michigan. The system will be negatively tilted as it intensifies to our west, then becomes more vertically-stacked as it tracks into the Upper Great Lakes but still remaining very impressive dynamically and thermodynamically. GFS and ECMWF both showing around 200-300 J/kg of MUCAPE extending into northern Lower Friday afternoon/evening, so some thunder even looks like a possibility (have kept out of the forecast for now given current uncertainties). Wind gusts will likely be an issue Friday afternoon and especially on Saturday as the strongest pressure gradient rolls through. Precip-wise, lots of moisture wrapped up in this system, and with temperatures on a downward trend as the system impacts the area, it appears this will be the next potential snow-maker for the area. WAA-induced precip (likely snow) will overspread the area out ahead of the system Thursday night, changing to rain from south to north during the day Friday, then back to snow Friday night into Saturday as strong CAA develops. Certainly could be some wintry mix to contend with as well. GEFS plumes continue to show very wide spread in potential snowfall totals, and it would be foolish to propose any possible amounts this far out with so much uncertainty. However, there has been enough model consistency to suggest the possibility of more than a few inches for some...that is, unless the models decide to change significantly 2 or 3 days out and northern Michigan ends up with mainly a messy wintry mix, as has seemed to happen too frequently the last couple months. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1117 PM EST Sun Feb 19 2017 VFR conditions will continue tonight through the day Monday with just mid and high cloud cover drifting through. Some spotty fog is possible tonight, but not enough to warrant including the terminal forecasts. But if it occurs, PLN is the most likely suspect. Light winds tonight. Winds turn into the southeast Monday and increase through the day with some gusts through the teens possible Monday afternoon. Winds diminish Monday evening, but stronger winds aloft will likely lead to LLWS conditions at all terminal sites Monday night (beyond the current TAF period). Low pressure will lift up through the upper Midwest and into Canada Monday evening. Ahead of this system, cloud cover thickens and lowers quickly Monday evening with rainfall spreading into the region through the evening hours. && .MARINE... Issued at 333 AM EST Mon Feb 20 2017 Southeast winds will increase today, as a cold front advances into WI/Iowa. Small craft advisory conditions will likely be met on many waters, and a few gale force gusts are possible on Lake MI. Weaker sw to w winds behind the front on Tuesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JZ SHORT TERM...MEK LONG TERM...MEK AVIATION...TBA MARINE...JZ
Hazardous weather outlook, Feb 20, 3:21 AM EST, 33 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 321 AM EST Mon Feb 20 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-211200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 321 AM EST Mon Feb 20 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Continued warm temperatures will result in rises on area rivers due to snow melt through the middle of the week. Current indications suggest rivers will remain within their banks, but this will be closely monitored. Accumulating snow and gusty winds are possible Saturday. && For more information visit http://weather.gov/gaylord. JZ
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.